Q. I want to let you know that hormone replacement therapy (HRT) can have very serious side effects. Between 1996 and 1998 I took HRT under the advisement of my OB/GYN. She told me that the benefits of taking HRT outweighed the risks and that it would protect my heart. The dose I took was very low.
In May of 1998 I drove myself to the emergency room where I was diagnosed with deep vein thromobosis (blood clots from my calf to my groin) and also a number of blood clots in my lungs. The emergency room doctor said, “The good thing is that you are still with us.” That let me know the gravity of the situation. After many tests, I was told that the blood clots in my legs were caused by HRT.
I was hospitalized for a week. I hope you pass this information along to anyone who is taking HRT or birth control pills. They can be very dangerous. They nearly took my life.
A. The hormones in both HRT and birth control pills can increase the risk for blood clots. If the clots break loose, they can lodge in the lungs and cause a potentially life-threatening condition. You were lucky.
Although most women can take hormones with minimal risk, some may experience heart attacks or strokes because of blood clots. The Ortho Evra birth control patch now comes with a warning that it releases more estrogen into the bloodstream than typical birth control pills. This may increase the risk for blood clots.
Q. I have been suffering crippling pain at night from lower leg cramps. I tried all the popular remedies, even prescription quinine. Nothing helped.
Recently I stopped taking Vytorin, a drug my doctor prescribed to control cholesterol. The pain seems to have disappeared. Have others reported such an experience with statin drugs?
A. Muscle pain and cramps have been reported as side effects of statin cholesterol-lowering drugs. We cannot tell you whether your symptoms were caused by the simvastatin ingredient in Vytorin, but you should discuss this with your physician. Discontinuing such medication, however, may increase your risk of experiencing a heart attack.
We are sending you our Guides to Leg Pain and Cholesterol-Lowering Drugs for side effect information and remedies for both restless legs and cramps. Anyone who would like copies, please send $3 in check or money order with a long (no. 10) stamped (63 cents), self-addressed envelope: Graedons’ People’s Pharmacy, No. LR-85, P. O. Box 52027, Durham, NC 27717-2027.
Q. Like the man whose wife complained about him becoming addicted to Nicorette, I also used this gum and became addicted to the nicotine in it. In an effort to break the ‘gum’ habit, I resorted to the nicotine-containing Commit lozenge and became addicted to that as well. I felt that the craving for the gum and the lozenge was stronger than the craving for cigarettes.
To break this vicious oral cycle, I used a low-nicotine patch for a couple of weeks and chewed regular gum. It worked. I am now nicotine free and have been for many years. My doctor recommended the patch when I asked him how to extricate myself from the gum.
A. Thanks for the helpful tip on overcoming nicotine craving. Research shows that smokers may need to make several attempts to conquer their addiction, but if they continue the efforts they are often successful.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Eileen C
    Reply

    I also got a DVT from the pill. I had genetic testing and found that I have a mutated gene-MTHFR. I now take 1 mg folic acid prescribed by my doctor to combat the triglicerides. With my type of mutated gene and no estrogen for the rest of my life, they don’t think it will recur. I am very worried for the girls that are on the new long dose birth control pill. Without genetic testing it’s like a time bomb.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.